Idaho, 2006

Heavy Snow in Idaho, February 4 to 5, 2006

February 4 to 5, 2006 · NWS MSO · 1 event in 1 county or zone

10 to 12 Inches of snow fell over the higher terrain of the Northern Clearwater Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

10 to 12 Inches of snow fell over the higher terrain of the Northern Clearwater Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 4, 3:01 AM MST, 7 hours 59 minutes earlier.

Area forecast discussion, Feb 4, 3:01 AM MST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
301 AM MST SAT FEB 4 2006

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...A VIGOROUS WEATHER
SYSTEM IS CONTINUING TO MAKE ITS WAY TO WESTERN MONTANA AND NORTH
CENTRAL IDAHO THIS MORNING. THIS SYSTEM WILL BRING HEAVY SNOW TO
THE MOUNTAINS...WHILE THE VALLEYS WILL MAINLY SEE A RAIN/SNOW MIX.
THIS SYSTEM IS ALSO ACCOMPANIED WITH STRONG UPPER LEVEL WINDS...SO
THE HIGHER TERRAIN WILL SEE GUSTY SOUTHWESTERLY TO WESTERLY WINDS
TODAY. THE CAMAS PRAIRIE HAS NOT SEEN THE WINDS QUITE YET...DUE TO
AN ESTABLISHED INVERSION. THE WINDS ARE EXPECTED TO MIX DOWN TO
THE SURFACE LATER THIS MORNING...SO THE AREA SHOULD STILL SEE
SIGNIFICANT WINDS. THE PRECIPITATION WILL CHANGE OVER TO A MORE
CONVECTIVE NATURE BY THIS EVENING AFTER THE COLD FRONT PASSAGE.
THE LOW TEMPERATURES TONIGHT WILL REMAIN MILD...BECAUSE OF HEAVY
CLOUD COVER. THEN ON SUNDAY THE UPPER LEVEL FLOW WILL TRANSITION
TO MORE NORTHWESTERLY. THIS FLOW IS CONDUCIVE TO SNOW
BANDING...ESPECIALLY NORTH OF A LINE FROM LOWELL IDAHO TO BUTTE
MONTANA. THE SHOWERS AND CLOUD COVER IS EXPECTED TO DIMINISH
SUNDAY NIGHT. THIS SCENARIO WILL BE AMPLE FOR NIGHT TIME
COOLING...SO EXPECTED LOW TEMPERATURES TO BE COOLER THAN PREVIOUS
NIGHTS.

.LONG TERM...MONDAY THROUGH FRIDAY...A WAVE OF ENERGY PASSES
THROUGH THE PACIFIC NORTHWEST LONG-WAVE RIDGE PATTERN ON MONDAY.
THIS FEATURE SHOULD BE QUITE WEAK AND POSES LITTLE THREAT IN TERM
OF PRECIPITATION...MAYBE A FEW MOUNTAIN FLURRIES. A LONG
ADVERTISED RIDGE IS EXPECTED TO DEVELOP AND STRENGTHEN OVER THE
NORTHERN ROCKIES TUESDAY INTO WEDNESDAY. THIS WILL OFFER DRY
CONDITIONS WITH WARMING TEMPERATURES ACROSS THE HIGHER TERRAIN.
HOWEVER...VALLEYS LOCATIONS WILL BE SUSCEPTIBLE TO STABLE...
COOLER CONDITIONS WHERE INVERSIONS DEVELOP. THIS PATTERN ALSO
FAVORS THE DEVELOPMENT OF VALLEY FOG.

MODELS START TO DIVERGE A BIT IN THEIR SOLUTIONS STARTING
WEDNESDAY...THUS LOWERING OVERALL CONFIDENCE IN THE FORECAST.
ECMWF/UKMET MORE AGGRESSIVE WITH THE DAMPENING OF THE PACIFIC
NORTHWEST RIDGE IN RESPONSE OF A TRANSITORY WEATHER SYSTEM MOVING
THROUGH WESTERN CANADA. THIS SYSTEM THEN SLIDES SOUTHEAST ACROSS
THE NORTHERN ROCKIES RETROGRADING THE RIDGE TO THE WEST. THIS
SOLUTION WOULD OPEN THE DOOR FOR A COOLER MORE NORTHERLY
INFLUENCE. THE GFS SOLUTION MAINTAINS THE RIDGE THROUGH
THURSDAY...THEN HINTS AT THE RETROGRESSION OF THE RIDGE FRIDAY.
WITH THE ECMWF/UKMET IN AGREEMENT AND NOW THE GFS SHADING TOWARD
THIS RETROGRESSION...AND COOLER SCENARIO WILL PAINTED INTO THE
FORECAST STARTING THURSDAY.

&&

.AVIATION...A VIGOROUS WEATHER SYSTEM WILL MAKE ITS WAY INTO
WESTERN MONTANA AND NORTH CENTRAL IDAHO. THIS SYSTEM WILL BRING
WIDE SPREAD PRECIPITATION. THE LOWERING OF CEILINGS WILL OBSCURE
MOUNTAINS AND PASSES TODAY. THE VISIBILITY WILL BE REDUCED
DRAMATICALLY UNDER HEAVIER PRECIPITATION CORES...SEE APPROPRIATE
TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 AM SUNDAY ABOVE 4000 FEET FOR WEST
     GLACIER REGION...LOWER CLARK FORK REGION...BITTERROOT/SAPPHIRE
     MOUNTAINS.

     SNOW ADVISORY FROM 5 PM SATURDAY TO 5 AM SUNDAY FOR
     POTOMAC/SEELEY LAKE REGION.

     SNOW ADVISORY UNTIL 5 AM SUNDAY ABOVE 4000 FEET FOR
     KOOTENAI/CABINET REGION.

ID...WINTER STORM WARNING UNTIL 5 AM SUNDAY ABOVE 4000 FEET FOR
     NORTHERN CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS.

     HIGH WIND WARNING UNTIL 5 PM SATURDAY FOR OROFINO/GRANGEVILLE
     REGION.

     WIND ADVISORY UNTIL 8 PM SATURDAY FOR LOWER HELLS CANYON/SALMON
     RIVER REGION.

&&

SHORT TERM...SMITH
LONG TERM...MSJ
AVIATION...SMITH
Hazardous weather outlook, Feb 4, 3:51 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
351 AM MST SAT FEB 4 2006

IDZ005-006-MTZ001-002-004-006-042300-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
251 AM PST SAT FEB 4 2006 /351 AM MST SAT FEB 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL BRING HEAVY MOUNTAIN SNOW AGAIN
TO THE AREA TODAY AND TONIGHT. PLEASE SEE GTFWSWMSO FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW SHOWERS WILL DECREASE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-042300-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
251 AM PST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE SURFACE PRESSURE GRADIENT IS TIGHTENING AHEAD OF A STRONG
PACIFIC STORM SYSTEM. WINDS WILL PICK UP THIS MORNING DUE TO THIS AND
THEN DECREASE BY LATE AFTERNOON. PLEASE SEE GTFNPWMSO FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ043-042300-
POTOMAC/SEELEY LAKE REGION-
351 AM MST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL BRING MOUNTAIN SNOW THIS
EVENING THROUGH TONIGHT WITH MODERATE ACCUMULATIONS. PLEASE SEE
GTFWSWMSO FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW SHOWERS WILL DECREASE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Clearwater Mountains

When
February 4, 11:00 AM MST to February 5, 11:00 AM MST
Where
Northern Clearwater Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491839.